Alert archive / California / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 1, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at Jan 23, 2008, 5:37 PM PST for Los Angeles County, California. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2008, 5:37 PM PST (01:37 UTC)
- Expired
- Jan 23, 2008, 6:00 PM PST
- In force
- 23 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 2:10 PM PST, 3 hours 27 minutes earlier.
Area forecast discussion, Jan 23, 2:10 PM PST, 3 hours 27 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 210 PM PST WED JAN 23 2008 .SHORT TERM (TODAY-SAT)...WET PATTERN FOR SO CAL THROUGH SUNDAY, THOUGH TIMING THE INDIVIDUAL BANDS OF PRECIP WILL BE DIFFICULT TO NEARLY IMPOSSIBLE AS CUTOFF LOWS MEANDER OFF THE CENTRAL CALIFORNIA COAST. MODELS DONT TYPICALLY HANDLE THESE SITUATIONS TOO WELL AND SINCE JUST SLIGHT ERRORS IN PLACEMENT OF THE LOWS WILL RESULT IN LARGE VARIANCES IN PRECIP CONFIDENCE IN THE DETAILS OF THE FORECAST WILL REMAIN LOW. CURRENT SYSTEM HAS BEEN BRINGING MODERATE TO HEAVY RAIN FROM THE WESTERN HALF OF VENTURA COUNTY THROUGH SBA AND SLO COUNTIES AS THE MAIN RAIN BAND HAS STALLED. MEANWHILE VERY LITTLE RAIN HAS FALLEN SO FAR IN LA COUNTY. THIS WILL CHANGE LATER THIS AFTERNOON AND EVENING AS THE UPPER LOW CENTER MOVES INLAND IN RESPONSE TO YET ANOTHER LOW DROPPING INTO THE TROF TNT AND THU. RAIN SHOULD TAPER OFF LATER TONIGHT WITH JUST SCATTERED SHOWERS THROUGH MUCH OF THU. SNOW LEVELS HAVE DROPPED TO UNDER 4000 FEET IN SBA COUNTY AND A SIMILAR DECREASE IS EXPECTED IN VENTURA AND LA COUNTIES OVERNIGHT AS THE COLDER AIR ARRIVES. SEVERAL INCHES OF SNOW ARE EXPECTED IN THE MOUNTAINS THROUGH TONIGHT. MODELS SHOWS ANOTHER IMPULSE ROTATING THROUGH LATE THU AND THU NIGHT WITH GENERALLY LOWER PRECIP AMOUNTS THAN THE CURRENT SYSTEM. HOWEVER, THERE WILL BE SOME GOOD INSTABILITY WITH IT AND ANY THUNDERSTORMS THAT DO DEVELOP COULD DROP SOME BRIEF HEAVY RAIN, PARTICULALY FROM SBA AND VTU COUNTIES. OROGRAPHICS WILL ALSO HELP BOOST RAINFALL AMOUNTS ALONG SOUTH FACING SLOPES. HOWEVER, PWS ARE PRETTY LOW, GENERALLY BETWEEN .50 AND .75 IN AND MODELS KEEP MOST OF THE MOISTURE BELOW 10000 FT. ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED WITH THIS SECOND SYSTEM, WELL HAVE TO EVALUATE THE POTENTIAL FOR BURN AREA FLASH FLOODING DUE TO THE CONVECTIVE POTENTIAL AND OROGRAPHIC EFFECTS. SNOW LEVELS WILL REMAIN BETWEEN 3500 AND 4000 FT. PRECIP SHOULD START TO TAPER OFF LATE THU NIGHT. THINGS GET REALLY TRICKY FRI AND SAT AS THE NEXT UPPER LOW DROPS INTO THE TROF. THE NAM AND GFS HAVE BEEN TRENDING FURTHER WEST WITH THIS ONE, KEEPING THE BULK OF THE PRECIP WELL OFFSHORE UNTIL LATE SAT AFTERNOON OR SAT NT. THE ECMWF IS CONSIDERABLY CLOSER TO THE COAST AND WETTER, ESPECIALLY ON SAT. PRETTY MUCH IMPOSSIBLE TO SAY AT THIS POINT WHICH OF THESE POLAR OPPOSITE SOLUTIONS IS CLOSER TO REALITY. BUR REGARDLESS OF THAT, OCCASIONAL SHOWERS ARE EXPECTED FRI AND SAT (MORE SO ON SAT) ASSOCIATED WITH GOOD WARM ADVECTION OUT AHEAD OF THE LOW AND PERSISTENT SOUTHERLY FLOW HELPING THE OROGRAPHIC EFFECTS. WITH THICKNESSES CLIMBING TO 552 SAT MORNING LOOK FOR SNOW LEVELS TO RISE DRAMATICALLY FRIDAY THROUGH SATURDAY. .LONG TERM (SAT NIGHT-WED)...WITH A MAJORITY OF THE MODEL RUNS SLOWING THE ARRIVAL OF THE WEEKEND STORM, PRECIP CHANCES NOW LOOK BETTER FOR SAT NIGHT AND SUN THAN THEY DID EARLIER. SNOW LEVELS WILL BE DROPPING DRAMATICALLY AS THE COLD AIR FINALLY ARRIVES AND SIGNIFICANT ACCUMULATIONS ARE POSSIBLE IN THE MOUNTAINS. RAIN MAY BE HEAVY ENOUGH TO CREATE SOME HYDRO PROBLEMS, ESPECIALLY FOR THE BURN AREAS. A DRYING TREND IS EXPECTED MON THROUGH WED, THOUGH THE CENTRAL COAST MAY STILL BE AT RISK FOR SOME LIGHT SHOWERS MONDAY AND WED AS A COUPLE WEAK IMPULSES MOVE THROUGH IN NORTHWEST FLOW. && .AVIATION...23/1830Z... RAIN ACTIVITY CONTINUES OVER ALL AIRFIELDS EXCEPT LA COUNTY...WHICH SHOULD BEGIN TO SEE SOME RAIN STARTING AFTER 20Z TO 22Z. MOST OF THE AIRPORT WILL RUN MVFR/VFR WILL CIGS ABOVE 025 AND VIS ABOVE 5SM...EXCEPT DURING BRIEF HEAVY RAINFALL UNDER THE STRONGER CELLS...WITH CIGS NEAR 015 AND VIS NEAR 2SM. LLWS MAY BE A CONCERN AT KOXR KLAX AND KSBA AT TIMES...BUT CONFIDENCE IS LOW TO WARRANT MENTION. ONE THUNDERSTORM HAS ALREADY FORMED NEAR KSBA IN THE WAKE OF THE CHANNEL ISLANDS. WOULD EXPECT ANOTHER ONE OR TWO TO FORM LIKE THAT THROUGH THE EVENING. SIMILAR THUNDERSTORMS MAY AFFECT KLAX AND KLGB IN THE WAKE OF CATALINA ISLAND...SOMETIME AFTER 23Z. FOR KLAX...VFR WILL CONTINUE THROUGH MOST OF THE PERIOD...EXCEPT FOR A PERIOD BETWEEN 23Z AND 02 OR 03Z WITH MVFR CATS DURING RAIN. VIS MAY BRIEFLY DROP TO 2SM DURING A HEAVY SHOWER BETWEEN 22Z AND 04Z. THUNDERSTORM MAY IMPACT AIRPORT BETWEEN 23Z AND ABOUT 06Z. WINDS WILL REMAIN NEAR 12 KT THROUGH ABOUT 06Z. DIRECTIONS WILL REMAIN EAST THROUGH ABOUT 20Z...BUT BEGIN TO SWING SOUTHERLY THEREAFTER...AND MAY BECOME SOUTHWESTERLY BY 02 TO 04Z. MORE EAST WINDS ARE POSSIBLE AFTER 12Z. FOR KBUR...VFR CONDITIONS WILL BECOME MVFR AFTER 22Z OR SO. MAY BRIEFLY REACH IFR DURING A HEAVY SHOWER BETWEEN 21Z AND 03Z. SE WINDS NEAR 10 KT WILL CONTINUE THROUGH ABOUT 05Z. && .LOX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING (SEE LAXWSWLOX). FLOOD WATCH (SEE LAXFFALOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). && PUBLIC...WOFFORD AVIATION...KITTELL WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 23, 6:00 AM PST, 11 hours 37 minutes before
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
In the hours before
Local storm report, Jan 23, 5:06 PM PST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
506 PM PST WED JAN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HEAVY SNOW LOCKWOOD VALLEY 34.75N 119.08W
01/23/2008 M11.5 INCH VENTURA CA TRAINED SPOTTER
11 1/2 INCHES OF SNOW MEASURED AT LOCKWOOD VALLEY AT 5200
FT
0503 PM HEAVY SNOW 3 NE LOCKWOOD VALLEY 34.78N 119.04W
01/23/2008 M10.0 INCH VENTURA CA TRAINED SPOTTER
8 TO 10 INCHES OF SNOW MEASURED AT FRAZIER PARK AT 4500
FT
&&
MEIERThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 4:46 PM PST | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Jan 23, 5:22 PM PST | Special Marine Warning | LOX | 23 min | |
| Jan 23, 7:22 PM PST | Flash Flood Warning | LOX | Los Angeles | 53 min |
| Jan 23, 9:11 PM PST | Snow Advisory | LOX | 6 hr | |
| Jan 24, 1:37 AM PST | Tornado Warning | LOX | Santa Barbara | 23 min |
| Jan 24, 6:14 AM PST | Flash Flood Watch | LOX | Los Angeles | 36 hr |
| Jan 24, 9:15 AM PST | Snow Advisory | LOX | Santa Barbara | 13 hr |
Nearby
Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.